Flood, Sauk
- When
- May 8, 9:00 PM CST to 11:59 PM CST
- Where
- Sauk County, Reedsburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
A couple thunderstorm complexes trained east-northeast across Sauk County and dumped very heavy rains which resulted in small stream and urban flooding. Most of the flooding was confined to bottomland near small streams, which quickly exceeded their banks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A couple thunderstorm complexes trained east-northeast across Sauk County and dumped very heavy rains which resulted in small stream and urban flooding. Most of the flooding was confined to bottomland near small streams, which quickly exceeded their banks. In Reedsburg, 1.00 inches of rain fell between 2137 and 2152CST. At this location, 2.25 inches fell between 2135 and 2210CST. At Bear Valley, on the Sauk-Richland county line, unofficial reports indicated that 3 to 4 inches fell between 1930 and 2205CST. Synoptically, low-pressure moved northeast through southwestern Wisconsin to northern Lake Michigan. Leading up to this event, daytime maximum temperatures were in the mid to upper 70s and surface dewpoints were in the lower 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 8, 2:00 PM CST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT WED MAY 8 2002 FCST FOCUS ON PCPN TNT AND AGAIN OVR THE WEEKEND. LOOKING AT SATELLITE PIXS...ONE SEES CONVECTION FIRING UP OVER OKLAHOMA IN RESPONSE TO SPEED MAX MOVING THROUGH THAT AREA. EXPECT THIS ACTIVITY TO DEVELOP NEWD INTO SOUTHERN WISCONSIN THIS EVENING AS BETTER DYNAMICS/RISING MOTION DUE TO UPSTAIRS DIFLUENCE/COUPLED JETS TAKES PLACE OVER WI. ALL SEVERE WEATHER PARAMETERS POINT TO POSSIBLE SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS..AHEAD AND ALONG COLD FRONT TONIGHT. SURFACE TEMPS WILL ACTUALLY RISE A BIT TONIGHT. TIGHT PRESSURE GRADIENT ON BACKSIDE OF LOW FOR SATURDAY WILL ALLOW WINDS TO GET INTO 20 TO 30 MPH RANGE...WITH GUSTS TO 40 MPH. PROGGED WINDS AT 850MB ARE 40 TO 45 KNOTS...SO DECIDED NOT TO GO WITH WIND ADVISORY...GIVEN THE FACT THAT THE GRADIENT LETS UP IN AFTERNOON. COOLER TEMPS WITH CAA A GIVEN FACT. NEXT SYSTEM FOR SATURDAY/SUNDAY HAS BEEN WELL ADVERTISED. IT NOW LOOKS LIKE SURFACE LOW...BASED ON PROGS...WILL STAY SOUTH OF WISCONSIN. THUS...NOT MUCH DIURNAL RANGE IN TEMPS FOR WEEKEND... BUT ENOUGH DYNAMICS/ISENTROPIC LIFT TO GENERATE WIDESPREAD RAIN. AS NORTHWEST FLOW ALOFT SETS UP MONDAY THROUGH WEDNESDAY NEXT WEEK DUE TO UPPER RIDGE BUILDING OVER WESTERN USA...WE DON/T SEE MUCH IN THE WAY OF CHANCES FOR PCPN...THUS DRY MON THRU WED. .MKX...NONE. KAPELA
WIZ046-047-051-052-056>060-062>072-090300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 400 PM WED MAY 8 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM THIS EVENING AND TONIGHT. DISCUSSION...LOW PRESSURE MOVING NORTHEAST TROUGH MINNESOTA WITH A WARM FRONT AND THEN COLD FRONT MOVING THROUGH WISCONSIN WILL ALLOW FOR THE DEVELOPMENT OF THUNDERSTORMS OVER SOUTHERN WISCONSIN TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH SOME OF THE STORMS. SPOTTER ACTIVATION...STORM SPOTTER GROUPS WILL BE NEED THIS EVENING AND TONIGHT. OUTLOOK FOR THURSDAY...THERE IS NO RISK OF SEVERE WEATHER. HOWEVER...WEST WINDS WILL BE GUSTING TO 30 TO 40 MPH. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SATURDAY. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/MKX /ALL LOWER CASE/ KAPELA
WIZ046-047-051-052-056>060-062>072-090015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 425 PM CDT WED MAY 8 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS WEDNESDAY EVENING AND NIGHT. THE MAIN HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL ASSOCIATED WITH A SQUALL LINE. DISCUSSION...WARM MOIST UNSTABLE AIR MOVING RAPIDLY NORTH INTO SOUTHERN WISCONSIN WILL COMBINE WITH A LOW OVER NORTH CENTRAL IOWA AND A TRAILING COLD FRONT...TO PRODUCE SEVERE STORMS OVER SOUTHERN WISCONSIN STARTING BETWEEN 700 PM AND 900 PM CDT THIS EVENING. THE THREAT OF SEVERE WEATHER SHOULD END OVER SOUTHERN WISCONSIN BETWEEN MIDNIGHT AND 200 AM CDT THURSDAY...THOUGH STORMS MAY LINGER THROUGH 400 AM CDT THURSDAY. SPOTTER ACTIVATION...STORM SPOTTER GROUPS WILL BE NEEDED BY 700 PM CDT THIS WEDNESDAY EVENING THROUGH AT LEAST 200 AM CDT THURSDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX. EISE
WIZ046-047-051-052-056>060-062>072-090315- SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 552 PM CDT WED MAY 8 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS WEDNESDAY EVENING AND NIGHT. THE MAIN HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL ASSOCIATED WITH A SQUALL LINE. DISCUSSION...WARM MOIST UNSTABLE AIR MOVING RAPIDLY NORTH INTO SOUTHERN WISCONSIN WILL COMBINE WITH A LOW OVER NORTH CENTRAL IOWA AND A TRAILING COLD FRONT...TO PRODUCE SEVERE STORMS OVER SOUTHERN WISCONSIN STARTING BETWEEN 700 PM AND 900 PM CDT THIS EVENING. THE THREAT OF SEVERE WEATHER SHOULD END OVER SOUTHERN WISCONSIN BETWEEN MIDNIGHT AND 200 AM CDT THURSDAY...THOUGH STORMS MAY LINGER THROUGH 400 AM CDT THURSDAY. SPOTTER ACTIVATION...STORM SPOTTER GROUPS WILL BE NEEDED BY 700 PM CDT THIS WEDNESDAY EVENING THROUGH AT LEAST 200 AM CDT THURSDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX. EISE
WIZ046-047-051-052-056>060-062>072-090300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 933 PM CDT WED MAY 8 2002 ...INTENSE THUNDERSTORMS CONTINUE ACROSS WESTERN WISCONSIN... AT 930 PM...INTENSE THUNDERSTORMS IN GRANT AND RICHLAND COUNTIES CONTINUED TO MOVE NORTHEAST AT AROUND 30 MPH...AND WILL ENTER IOWA AND SAUK COUNTIES BY AROUND 10 PM. THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS. OTHER MUCH WEAKER STORMS WERE SCATTERED OVER THE WESTERN HALF OF SOUTHERN WISCONSIN. THESE STORMS COULD PRODUCE BRIEF PERIODS OF HEAVY RAINS. ALL OF THESE STORMS WERE MOVING NORTHEAST AT AROUND 25 MPH. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND... LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS. MK
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296481.